Ohio, 2010

Heavy Snow in Ohio, February 15 to 16, 2010

February 15 to 16, 2010 · NWS PBZ · 3 events in 3 counties and zones

Low presure moved east across the Ohio Valley the afternoon of the 15th spreading snow across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Snow continued in northwest flow behind the storm into the 18th with storm totals in the ridges of northern West Virginia and Garrett county Maryland from 12 to 18 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low presure moved east across the Ohio Valley the afternoon of the 15th spreading snow across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Snow continued in northwest flow behind the storm into the 18th with storm totals in the ridges of northern West Virginia and Garrett county Maryland from 12 to 18 inches. Some snow amounts across eastern Ohio were from 6 to 9 inches, with 6 to 10 inches in the ridges of Westmoreland and Fayette counties in Pennsylvania. A general storm total of 4 to 7 inches was reported across the remainder of western Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 15, 4:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 15, 4:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST MON FEB 15 2010

.SYNOPSIS...
LOW PRESSURE MOVING THROUGH THE OHIO VALLEY WILL BRING SEVERAL
INCHES OF SNOW TODAY AND TONIGHT. IN THE WAKE OF THAT SYSTEM...COLD
NORTHWEST WIND ACROSS THE GREAT LAKES WILL GENERATE PERIODIC SNOW
SHOWERS FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
JUDGING FROM BLEND OF RECENT NAM AND SREF MODEL OUTPUT...CONTINUE
TO EXPECT THE LEADING EDGE SNOW ASSOCIATED WITH THE INCOMING LOW
PRESSURE SYSTEM TO SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE
UPPER OHIO VALLEY THIS MORNING INTO EARLY AFTERNOON. HAVE UPPED
SNOW AMOUNTS ASSOCIATED WITH THE LEFT BRANCH OF THE WARM CONVEYOR
BELT EXPECTED TO CROSS EASTERN OHIO AND NORTHWESTERN PENNSYLVANIA
LATE THIS AFTERNOON AND EARLY TONIGHT. SNOW FALL RATES MAY BE
HEAVY AT TIMES THEN. HENCE HAVE SLIGHTLY EXPANDED THE WINTER STORM
WARNING INTO THE NORTHERN WEST VIRGINIA PANHANDLE. SNOW AMOUNTS IN
GENERAL WILL BE 5 TO 10 INCHES ACROSS THE UPPER OHIO VALLEY.

HAVE EXTENDED LENGTH OF WINTER WEATHER ADVISORY ACROSS WESTERN
PENNSYLVANIA AND THE NORTHERN WEST VIRGINIA AND WESTERN MARYLAND
MOUNTAINS THROUGH TUESDAY AFTERNOON AS GUSTY WINDS WILL ADD
AREAS OF BLOWING SNOW TO THE POST SYSTEM SNOW SHOWERS EXPECTED
THEN.

FORECASTED TEMPERATURES TO CONTINUE COLDER THAN NORMAL USING
CLOSELY CONCURRING GFS AND NAM MOS VALUES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW POST SYSTEM NORTHWEST
WINDS MAINTAINING COLD AND SNOW SHOWERS ACROSS THE UPPER OHIO
VALLEY TUESDAY NIGHT. SNOW SHOWERS MAY DECREASE IN COVERAGE
DAYTIME WEDNESDAY. COLDER THAN NORMAL TEMPERATURES WILL CONTINUE
THIS PERIOD USING CLOSELY CONCURRING GFS AND NAM MOS VALUES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BLEND OF RECENT GEFS MODEL OUTPUT SHOWS THE COLD UPPER LOW CENTER
REMAINING OVER EASTERN CANADA THROUGH INTO AT LEAST FRIDAY. HIGH
PRESSURE FROM THE MIDWEST MAY NUDGE CLOSE ENOUGH TOWARD THE UPPER
OHIO VALLEY THIS WEEKEND TO PROVIDE SOME DRY CONDITIONS. DESPITE A
POSSIBLE SLIGHT WARM UP ALOFT...TEMPERATURES SHOULD CONTINUE TO BE COLDER
THAN NORMAL ACROSS THE UPPER OHIO VALLEY DUE TO LINGERING
RADIATIVE EFFECTS OF THE NEWLY DEEPENED SNOW PACK.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED TO PERSIST OVERNIGHT IN ADVANCE OF LOW
PRESSURE SYSTEM MOVING NORTHEASTWARD INTO THE OHIO VALLEY. MVFR
CLOUD DECK WILL RETURN DURING THE MORNING HOURS PRIOR TO THE ONSET
OF SNOW. ANTICIPATE TERMINALS TO REACH IFR CONDITIONS AS SNOW
PROGRESSES NORTHEASTWARD. SNOW SHOULD BEGIN IN ZZV AND MGW BY MID
MORNING...PIT AND HLG BY MIDDAY AND FKL AND DUJ BY LATE TOMORROW
AFTERNOON. WITH THE LOW MOVING DIRECTLY OVER THE AREA...WILL LIKELY
NEED TO TWEAK WIND DIRECTIONS IN THE NEXT SET OF TAFS DEPENDING ON
THE EXACT TRACK OF THE SYSTEM. IFR SNOW WITH PERIODS OF LIFR WILL
CONTINUE THROUGH TUESDAY MORNING BEFORE BECOMING MORE SHOWERY IN
NATURE.

SCATTERED SNOW SHOWERS WITH PERIODS OF REDUCED CEILINGS AND
VISIBILITIES ARE ANTICIPATED THROUGH THE REST OF THE WEEK AS A
WEST/NORTHWESTERLY FLOW AT THE SURFACE AND ALOFT KEEPS MOISTURE IN
THE AREA.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM EST TUESDAY
     FOR MDZ001.
OH...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM EST
     TUESDAY FOR OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM EST TUESDAY
     FOR PAZ007>009-013>016-020>023-029-030-032.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST
     TUESDAY FOR PAZ031.
WV...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM EST
     TUESDAY FOR WVZ001>004.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM EST TUESDAY
     FOR WVZ023-041.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST
     TUESDAY FOR WVZ012-021-022.

&&
Hazardous weather outlook, Feb 15, 4:50 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST MON FEB 15 2010

OHZ039>041-048>050-057>059-068-069-161000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
450 AM EST MON FEB 15 2010

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ001>004-161000-
HANCOCK-BROOKE-OHIO-MARSHALL-
450 AM EST MON FEB 15 2010

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PANHANDLE OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ031-WVZ012-021-022-161000-
GREENE-WETZEL-MARION-MONONGALIA-
450 AM EST MON FEB 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-020>023-029-161000-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
450 AM EST MON FEB 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ030-032-WVZ023-041-161000-
GARRETT-WESTMORELAND-FAYETTE-PRESTON-TUCKER-
450 AM EST MON FEB 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Columbiana

When
February 15, 8:00 AM EST to February 16, 9:00 AM EST
Where
Columbiana forecast zone
Reported by
Trained Spotter
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Heavy Snow, Coshocton

When
February 15, 8:00 AM EST to February 16, 10:00 AM EST
Where
Coshocton forecast zone
Reported by
Trained Spotter
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Heavy Snow, Tuscarawas

When
February 15, 8:00 AM EST to February 16, 10:00 AM EST
Where
Tuscarawas forecast zone
Reported by
Trained Spotter
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216145, 216146, 216147.